logoThe People's Perspective on Medicine

Licorice Overdose Can Be Life Threatening

Too much licorice can raise blood pressure and lower potassium levels. That's why a licorice overdose can be so dangerous.
Licorice Overdose Can Be Life Threatening

Everyone knows that candy is not healthful, but can you imagine that too much could kill you? The New England Journal of Medicine (Sept. 24, 2020) published a case report describing the death of middle-aged construction worker from a black licorice overdose. 

How Did a Licorice Overdose Turn Lethal?

This 54-year-old man liked candy. He had been consuming a bag or more of fruit-flavored soft candy daily. About three weeks before he was rushed to the hospital, he switched to licorice candy flavored with real licorice. That was what ultimately did him in.

He was having lunch at a fast-food restaurant when he suddenly began to gasp and shake and lost consciousness. Despite the doctors doing everything they could to figure out what was wrong, they could not save his life. His potassium levels had dropped far too low, triggering a fatal heart rhythm disturbance.

Glycyrrhizin Lowers Potassium:

The glycyrrhizin in black licorice candy, licorice tea and licorice medicines can deplete the body of potassium. As the authors note, this compound results in unchecked activity of cortisol which can lead to elevated blood pressure, dangerously low potassium, metabolic disruption (alkalosis), kidney failure and fatal changes in heart rhythm.

This is not the first time we have heard about serious consequences from eating too much licorice candy. Decades ago, doctors in Salt Lake City reported on a 64-year-old gentleman with fluid in his lungs and very low potassium (Western Journal of Medicine, Sept. 1997).  He was complaining of fatigue and his blood pressure was elevated, at 180/80.

According to the report,

“He described having eaten four packages (~1020g) of black licorice (Hershey Twizzlers) during the previous 3 days.”

Fortunately, this fellow recovered and avoided licorice from then on.

Have You Ever Gobbled a Licorice Overdose?

Some readers have related scary experiences as well.

Q. I live in Mexico and love black licorice, but it’s almost impossible to find here in my town. When I went to the US for a visit, I bought a large quantity of it. Then I binged on licorice every day for about three weeks.

Around the end of that time, I developed an unrelenting headache. I checked my blood pressure and it was high, so I took an extra blood pressure pill. No luck. I eventually went to the ER when I couldn’t tolerate the headache.

They admitted me to the hospital for four days. My potassium was 2.5, and my BP was 230/123. I had a CT scan and an MRI and was diagnosed with PRES (Posterior Reversible Encephalopathy Syndrome). I have a history of hypertension and pre-eclampsia (high blood pressure during pregnancy).

No more licorice for me. I figured out the problem was due to the licorice, although the doctors seemed skeptical.

A. You were right on target. Licorice contains an ingredient called glycyrrhizin that can deplete potassium and raise blood pressure.

Your case is rather similar to the one published in the New England Journal of Medicine (Sept. 24, 2020), except that man died. As related above, he had been eating a bag of licorice a day for three weeks. When he collapsed, his potassium level was so low that it triggered a fatal arrhythmia. His level, at 2.0, was only a little lower than yours (normal is 3.4 to 5.0).

Richard wrote:

“On Sunday, I checked my blood pressure and found it was 190/110. This worried me, so I took my blood pressure monitor with me to work on Monday. When I tested myself, my blood pressure was 200/114. I called my doctor and was told to head straight to the emergency room.

“As soon as I walked in, they took my blood pressure: 210/115. I’ve never had such a high reading before. They kept me in the ER for six hours and gave me a fast-acting pill. That brought my pressure down at last.

“I had no idea why this happened, but when I got home I read through the paperwork they gave me at the hospital. It said LICORICE could be a problem! I’d bought a bag of black licorice about two weeks ago and had been eating large amounts daily. I think there should be warnings on the bags of candy. After all, this stuff could actually kill people!”

Americans are not the only ones to encounter problems with licorice candy.

An Australian reader told us:

“My husband had a bad reaction to pigging out on Bullets (chocolate-coated liquorice candies) over a fortnight. His ankles started to swell and his blood pressure went over 200. When he went to the hospital, most of the doctors did not recognize the danger of liquorice candy, though a cardiologist did. I believe that consumers also need to be better informed.”

It is possible to enjoy licorice in moderation. That means not every day and not large quantities. Perhaps our Aussie reader is right. Licorice makers should add cautions to the labels.

A Reader Testimonial on Too Much Licorice:

Q. This has been the scariest week of my life because I suddenly developed very high blood pressure (195/118) and had to go the emergency department.

I’m a student and had bought a ton of black licorice, the really good imported kind. I had been eating it when I studied and didn’t realize my blood pressure had begun to rise. When it felt like my heart was going to explode, I decided to check my blood pressure and found it was sky high!

The doctors put me on hypertension medications: first, a beta blocker that did nothing; then an ACE inhibitor (ditto) and a water pill. The diuretic brought my pressure down after several days. Eventually it got my pressure down to 87/63, which is too low. Now my pressure is back to normal without medicine.

I could not understand what was happening. After all, I eat a low-fat diet and I’m not overweight. I don’t smoke or drink. It wasn’t until afterward that my brother told me he thought it was glycyrrhizin toxicity from a licorice overdose. I could not BELIEVE it could be so harmful.

Today, my blood pressure is fine without medication: 107/70. I’m never eating licorice again.

A. Too much licorice can raise blood pressure and lower potassium levels (Foods, Oct. 14, 2019). Your brother is right that glycyrrhizin in natural licorice is the culprit.

Candy flavored with anise rather than real licorice is safe. The imported variety that you were consuming is more likely to contain glycyrrhizin. Be sure to read labels when you buy licorice, and if you get the real thing, practice moderation! So far, candy makers have not put warnings on the labels to caution against a licorice overdose. Keep in mind that candy is not the only potential source of too much licorice. An elderly Canadian gentleman had a hypertensive emergency after drinking licorice tea daily for two weeks.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 28 ratings
About the Author
Terry Graedon, PhD, is a medical anthropologist and co-host of The People’s Pharmacy radio show, co-author of The People’s Pharmacy syndicated newspaper columns and numerous books, and co-founder of The People’s Pharmacy website. Terry taught in the Duke University School of Nursing and was an adjunct assistant professor in the Department of Anthropology. She is a Fellow of the Society of Applied Anthropology. Terry is one of the country's leading authorities on the science behind folk remedies. .
Citations
  • Edelman ER et al, "Case 30-2020: A 54-year-old man with sudden cardiac arrest." New England Journal of Medicine, Sept. 24, 2020. DOI: 10.1056/NEJMcpc2002420
  • Chamberlain JJ & Abolnik IZ, "Pulmonary edema following a licorice binge." Western Journal of Medicine, Sept. 1997.
  • Deutch MR et al, "Bioactive candy: Effects of licorice on the cardiovascular system." Foods, Oct. 14, 2019. DOI: 10.3390/foods8100495
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.